[Show abstract][Hide abstract] ABSTRACT: To compare the efficacy between continuous ambulatory peritoneal dialysis (CAPD) and intermittent hemodialysis in the treatment of baclofen-associated neurotoxicity.
Three uremic patients suffering baclofen-associated neurotoxicity were treated by CAPD at our hospital. We obtain 12 cases with detailed clinical course of baclofen-associated neurotoxicity treated by hemodialysis from a literature review using the Medline and Science Citation Index, six of these patients were treated by early hemodialysis which was defined as hemodialysis intervention within 48 h of the onset of clinical toxicity.
Our cases regain full consciousness within 2-3 days after the onset of neurotoxicity. Clinical characteristics of our cases including age, dialysis time, preexisting central nervous system (CNS) lesion, concomitant use of CNS depressant, total baclofen dose, onset of neurotoxicity, and duration of neurotoxicity are not significantly different from reported cases that treated by either early or routine hemodialysis.
Baclofen should be avoided in uremic patients. When consciousness disturbance occurs in uremic patients, baclofen-associated neurotoxicity should be included in the list of differential diagnosis. According to experiences of our patients, we conclude that neither early nor routine hemodialysis is more effective than CAPD in shortening the recovery time of baclofen-associated neurotoxicity.
[Show abstract][Hide abstract] ABSTRACT: Lactic acidosis is a well-recognized side effect of metformin, especially in patients with renal failure. Only a few cases of deliberate self-poisoning with metformin have been described in the literature. We report two patients who took a large dose of metformin in an attempt to harm themselves and both of them presented with severe lactic acidosis. The first patient was admitted because of taking large amounts of her father's unknown drug for suicide. Arterial blood gas showed severe metabolic acidosis with high anion gap and blood lactate level which metformin intoxication was documented. She died of multiple organ failure although we provided aggressive management including continuous renal replacement therapy. The second case, a type 2 diabetic patient, was sent to the emergency department after taking 110 tablets of metformin (500 mg). Arterial blood gas showed severe metabolic acidosis with high anion gap and blood lactate level. Hypotension and consciousness disturbance occurred later. After one session of hemodialysis, she recovered completely. In our experiences, metformin intoxication should be suspected when patients presented by wide anion gap metabolic acidosis after suicide attempt by taking drugs. Hemodialysis or continuous renal replacement should be initiated as soon as possible in addition to other supportive care.
[Show abstract][Hide abstract] ABSTRACT: Star fruit intoxication is a rare cause of consciousness disturbance in patients with renal failure. Most cases in the literature are uremic patients on maintenance dialysis. We present a patient with chronic renal failure, who was not on dialysis program yet, suffered from star fruit intoxication with presentation of consciousness disturbance and successfully managed by a session of hemodialysis.
[Show abstract][Hide abstract] ABSTRACT: Lactic acidosis is a widely recognized, though rare, side effect of metformin. This paper describes five patients admitted to Chang Gung Memorial Hospital from 1 September 1998 to 31 May 2001 suffering severe lactic acidosis caused by metformin, and reviews the literature.
Five cases diagnosed as having meftormin-associated lactic acidosis (MALA) were discovered during the study period. Three had normal renal function before the onset of MALA and two had attempted suicide bytaking large amounts of metformin. One patient with end-stage renal disease developed MALA despite regularhemodialysis three times a week. One of the patients who had taken metformin to attempt suicide was not diabetic.
All patients suffered severe metabolic acidosis with a high anion gap and blood lactate level. Four developed profound hypotension, and three of these also suffered acute respiratory failure. Three patients received conventional hemodialysis and two continuous renal replacement therapy. A young non-diabetic female who had taken a large dose of metformin to commit suicide died from multiple organ failure despite aggressive treatment.
Lactic acidosis is a serious reaction to metformin, and hemodialysis (the treatment of choice) should be done urgently to prevent serious complications. MALA should be suspected in patients presenting with wide anion gap metabolic acidosis and high blood lactate, even when they are non-diabetic.
Full-text · Article · Nov 2001 · Journal of nephrology